Alabama, 2006Damaging Winds and Lightning Strikes in Alabama, August 10, 2006
August 10, 2006 · NWS HUN · 10 events in 5 counties and zones
Several clusters of strong to severe thunderstorms developed during the early afternoon hours producing locally damaging winds, small hail and heavy rainfall.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several clusters of strong to severe thunderstorms developed during the early afternoon hours producing locally damaging winds, small hail and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 10, 9:32 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 10, 9:32 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1032 AM CDT THU AUG 10 2006
.UPDATE...
MOSTLY CLEAR AND WARM CONDITIONS ACROSS NORTHERN ALABAMA AND
SOUTHERN MIDDLE TENNESSEE THIS MORNING. MOST LOCATIONS AT 10 AM
WERE 81 TO 90 DEGREES. ADDING 10 DEGREES TO THE 10 AM TEMPERATURES
...IT LOOKS LIKE TEMPERATURES ARE ON TRACK...BUT WILL RAISE HIGH
TEMPS IN TENNESSEE COUNTIES TO 90 TO 95 RANGE.
A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP IN
SOUTHERN MS AND ALABAMA ALONG THE BOUNDARY LEFT BY CONVECTION
WEDNESDAY NIGHT. A SECOND AREA OF SHOWERS AND THUNDERSTORMS IS
DEVELOPING OVER SOUTHERN MISSOURI IN RESPONSE TO OUTFLOW CREATED
BY AN MCS OVER IOWA AND NORTHERN ILLINOIS.
ALSO...A FEW CLOUDS CAN BE SEEN OVER NORTHERN MISSISSIPPI AND
ALABAMA AHEAD OF A MINOR SHORTWAVE AXIS OVER CENTRAL ARKANSAS
...WHICH IS MOVING EASTWARD OVER THE TOP OF AN UPPER LEVEL RIDGE.
THE PROGRESSION OF THIS SHORTWAVE EASTWARD AND SURFACE BOUNDARIES
LEFT OVER FROM LAST NIGHTS CONVECTION WILL AID IN THE DEVELOPMENT
OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
ALTHOUGH THIS SHORTWAVE IS EXPECTED TO MOVE EASTWARD...MODEL GUIDANCE
SUGGESTS THAT THIS SHORTWAVE WILL WEAKEN. THERE IS A POSSIBLY
THAT IT WILL BE ABSORBED BY THE STRONGER SHORTWAVE OVER NORTHERN
ILLINOIS AND INDIANA...WHICH WILL CONTINUE TO MOVE SOUTHEAST. THIS
WOULD HELP TO LIMIT THE COVERAGE OF CONVECTION THIS AFTERNOON OVER
NORTHERN AL AND SOUTHERN MIDDLE TN. THEREFORE...WILL NOT GO HIGHER
WITH POPS DESPITE 00Z GFS GUIDANCE. A VERY UNSTABLE AIR MASS AND
ISENTROPIC LIFT AT 310 K...WILL KEEP COVERAGE AROUND 40 PERCENT
DESPITE A WEAKENING OF THE APPROACHING SHORTWAVE. STRONGER THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO 50 OR 60 MPH
WITH DOWNBURSTS.
WILL TWEAK WORDING...WIND DIRECTION...AND TEMPERATURES IN
ZONES...BUT NO MAJOR CHANGES ARE PLANNED AT THIS TIME.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
20
Hazardous weather outlook, Aug 10, 11:32 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT THU AUG 10 2006
ALZ001>010-016-TNZ076-096-097-101800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1232 PM CDT THU AUG 10 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THROUGH TONIGHT...
ANOTHER VERY WARM AND HUMID DAY WILL AFFECT THE TENNESSEE VALLEY
THIS AFTERNOON...AS HEAT INDICES CLIMB TO AROUND 105 DEGREES.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON...WITH THE THREAT OF STRONG WIND GUSTS AND HEAVY RAIN
THROUGH THIS EVENING. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS ON FRIDAY AS
AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST. SOME
STORMS COULD BE STRONG...PRODUCING HEAVY RAIN...GUSTY WINDS AND
OCCASIONAL CLOUD TO GROUND LIGHTNING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
KTW
In the hours before
Special weather statement, Aug 10, 11:30 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CDT THU AUG 10 2006
ALZ004-101800-
LAWRENCE-
1230 PM CDT THU AUG 10 2006
...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 100 PM CDT...
AT 1230 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9
MILES SOUTH OF MOULTON...MOVING SOUTHWEST AT 10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WREN.
BANKHEAD NATIONAL FOREST.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JE
Special weather statement, Aug 10, 11:48 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT THU AUG 10 2006
TNZ076-101815-
MOORE-
1248 PM CDT THU AUG 10 2006
...SIGNIFICANT WEATHER ALERT FOR MOORE COUNTY UNTIL 115 PM CDT...
AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LYNCHBURG...MOVING
SOUTHEAST AT 5 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LYNCHBURG.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JE/23
Special weather statement, Aug 10, 11:53 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1253 PM CDT THU AUG 10 2006
ALZ010-101830-
DE KALB-
1253 PM CDT THU AUG 10 2006
...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 130 PM CDT...
AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF FORT PAYNE...MOVING SOUTHEAST
AT 15 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ADAMSBURG.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
CBD
Special weather statement, Aug 10, 11:58 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT THU AUG 10 2006
ALZ007-101830-
MORGAN-
1258 PM CDT THU AUG 10 2006
...SIGNIFICANT WEATHER ALERT FOR WESTERN MORGAN COUNTY UNTIL 130 PM
CDT...
AT 1258 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES WEST OF FALKVILLE...OR 9 MILES SOUTHWEST OF HARTSELLE...MOVING
SOUTHEAST AT 5 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MASSEY.
LEESDALE.
LACON.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JE
Event by event
6 thunderstorm wind, 2 heavy rain, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Lauderdale
- When
- August 10, 12:10 PM CST
- Where
- Lauderdale County, Cloverdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.933, -87.767
Strong winds produced minor roof damage was reported at a convenience store at Highway 157 and County Road 8.
Thunderstorm Wind, Lauderdale
- When
- August 10, 12:55 PM CST
- Where
- Lauderdale County, Florence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.800, -87.667
Strong winds produced damaged to boat slips at McFarland Park.
Heavy Rain, Lauderdale
- When
- August 10, 12:55 PM CST to 1:25 PM CST
- Where
- Lauderdale County, Florence
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Minor street flooding was reported. A weather observer reported 1.65 inches of rain in 25 minutes.
Thunderstorm Wind, Morgan
- When
- August 10, 12:59 PM CST
- Where
- Morgan County, Decatur
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.617, -86.983
A tree was blown down on Point Mallard Parkway near Country Club Road.
Lightning, Lauderdale
- When
- August 10, 1:27 PM CST
- Where
- Lauderdale County, Florence
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Lightning blew out a transformer.
Heavy Rain, Madison
- When
- August 10, 2:00 PM CST
- Where
- Madison County, Countywide
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Heavy rainfall produced minor street flooding in the Huntsville area. A weather observer reported 2.7 inches of rain in 2 hours.
Thunderstorm Wind, Limestone
- When
- August 10, 2:10 PM CST to 2:25 PM CST
- Where
- Limestone County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.750, -87.017
A utility building was blown over in Ardmore. Strong winds produced sporadic power outages countywide.
Thunderstorm Wind, Madison
- When
- August 10, 2:10 PM CST to 2:15 PM CST
- Where
- Madison County, Harvest
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.850, -86.767
A barn was damaged at Wall Triana and Old Railroad Bed Road. Damage unknown. Multiple trees were blown down along Jeff Road, Highway 53, Blake Bottom Road and Burwell Road.
Thunderstorm Wind, Colbert
- When
- August 10, 2:20 PM CST
- Where
- Colbert County, Maud
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.650, -88.117
Power lines were blown down on Gypsey Loop Road.
Lightning, Madison
- When
- August 10, 2:25 PM CST
- Where
- Madison County, Moores Mill
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Lightning struck a day care center on Winchester Road. Smoke was reported in the building, but damage was unknown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 10, 2006$15 million · 62 kt wind · 31 events
- Heat and Hail in Tennessee, August 10, 20061 death · $19,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Winds in Kentucky, August 10, 20061 injured · $120,000 · 65 kt wind · 30 events
- Damaging Wind in Nebraska, August 10, 2006$500,000 · 85 kt wind · 1 event
- Flooding and Damaging Winds in Illinois, August 10, 2006$207,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in Georgia, August 10, 2006$259,000 · 1 in hail · 7 events
- Damaging Winds in Kansas, August 10, 2006$175,000 · 70 kt wind · 4 events
- Damaging Wind in Illinois, August 10, 2006$100,000 · 56 kt wind · 1 event
- Damaging Winds in Iowa, August 10, 2006$62,000 · 61 kt wind · 5 events
- Damaging Winds and Lightning Strike in Indiana, August 10, 2006$62,000 · 55 kt wind · 5 events
- Damaging Wind in South Carolina, August 10, 20061 injured · $50,000 · 65 kt wind · 1 event
- Flash Flood and Hail in South Dakota, August 10, 20062.75 in hail · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527685, 5527686, 5527688, 5527687, 5527689, 5527694, 5527690, 5527691, 5527692, 5527693.